clopen.solutions
OP-00985 Open

An additive construction that would give matrix multiplication exponent two

Submit a result

A positive answer would give $\omega = 2$ for the exponent of matrix multiplication: $n \times n$ matrices could be multiplied using $n^{2 + o(1)}$ multiplications. Blasiak, Church, Cohn, Grochow, Naslund, Sawin and Umans showed that groups of bounded exponent cannot give such a construction.

Problem. For arbitrarily large $n$, is there an abelian group $H$ with $|H| = n^{2 + o(1)}$ and subsets $A_1, \dots, A_n, B_1, \dots, B_n$ of $H$ with $|A_i||B_i| \ge n^{2 - o(1)}$ and $|A_i + B_i| = |A_i||B_i|$, such that each $A_i + B_i$ is disjoint from every $A_j + B_k$ with $j \ne k$?

Source: H. Cohn, R. Kleinberg, B. Szegedy and C. Umans, Group-theoretic algorithms for matrix multiplication (2005), Conjecture 4.7. Listed as Problem 36 in B. Green, 100 open problems (version of January 2026).

Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.

Classification

Primary
CO — Combinatorics
Secondary
GR
Keywords
abelian groups, group-theoretic method, matrix multiplication, sumsets
Literature checked
Oct. 26, 2026 by clemens-admin

References

@inproceedings{cohn2005group,
  author = {Cohn, Henry and Kleinberg, Robert and Szegedy, Bal{\'a}zs and Umans, Christopher},
  title = {Group-theoretic algorithms for matrix multiplication},
  booktitle = {46th Annual IEEE Symposium on Foundations of Computer Science (FOCS'05)},
  pages = {379--388},
  year = {2005},
  doi = {10.1109/SFCS.2005.39},
  eprint = {math/0511460},
  archivePrefix = {arXiv},
  note = {Conjecture 4.7}
}

@article{blasiak2017cap,
  author = {Blasiak, Jonah and Church, Thomas and Cohn, Henry and Grochow, Joshua A. and Naslund, Eric and Sawin, William F. and Umans, Chris},
  title = {On cap sets and the group-theoretic approach to matrix multiplication},
  journal = {Discrete Analysis},
  pages = {Paper No. 3},
  year = {2017},
  doi = {10.19086/da.1245}
}

@inproceedings{pratt2024corners,
  author = {Pratt, Kevin},
  title = {On generalized corners and matrix multiplication},
  booktitle = {15th Innovations in Theoretical Computer Science Conference (ITCS 2024)},
  series = {LIPIcs},
  volume = {287},
  pages = {89:1--89:17},
  year = {2024},
  doi = {10.4230/LIPIcs.ITCS.2024.89}
}

@misc{green100open,
  author = {Green, Ben},
  title = {100 open problems},
  howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
  note = {Problem 36; version of January 2026, most recent update December 2025},
  year = {2026}
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00985, "An additive construction that would give matrix multiplication exponent two", clopen.solutions.